Investigate bad vaccine reactions

Share this content:

Avoiding future immunizations after an allergic reaction to a vaccination is not always necessary. Instead, a new practice parameter from the American College of Allergy, Asthma & Immunology advises that the reaction be more closely evaluated (Ann Allergy Asthma Immunol. 2009;103[4 Suppl 2]:s1-s14).

“Local injection-site reactions and constitutional symptoms—especially fever—are common after vaccinations and do not contraindicate future doses,” assure the authors of the guideline.

All suspected anaphylactic reactions to vaccines should be evaluated by an allergist to determine the culprit allergen. Additionally, all serious events should be reported to the federal Vaccine Adverse Event Reporting System, even if you are not sure that the vaccine caused the reaction.

Patients who have had an apparent anaphylactic reaction after immunization should undergo immediate allergy skin testing to help confirm that the reaction is a genuine allergic reaction and to determine the responsible component. Adverse reactions are more often caused by such vaccine components as gelatin or egg protein than by the immunizing agent itself. If the skin test is negative, allergy is unlikely, and the vaccine can be administered (with observation and with epinephrine or other treatment on hand).

You must be a registered member of Clinical Advisor to post a comment.
close

Next Article in News

2017 Upcoming Meetings

Sign Up for Free e-newsletters